An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Antidepressant withdrawal symptoms

Discussion in 'Withdrawal Symptoms' started by drc52, Feb 13, 2015.

  1. drc52

    drc52 Active Contributor

    I have seen a few articles about antidepressant withdrawal symptoms in the news lately but personally I never experienced any. Given that depression is common among those suffering from substance addictions I thought it would be appropriate to post this here. Have you ever felt any withdrawal symptoms from antidepressants? How did they compare to the withdrawals from other substances?
  2. Janie

    Janie Active Contributor

    I think it depends on the antidepressant and the dosage. I know with some the withdrawal can be headaches. I haven't heard of anything else more serious though. Maybe someone else has experienced something worse.

    Actually as I have never experienced withdrawal from other substances, the withdrawal headaches from antidepressants is the worst symptom I've ever experienced from anything.
  3. drc52

    drc52 Active Contributor

    What antidepressant was this if you don't mind me asking? The worst withdrawals I ever experienced were from a rare antidepressant I unfortunately don't remember the name of, after taking prozac I didn't experience any withdrawals.
  4. Janie

    Janie Active Contributor

    @drc52, it was bupropion xl. That antidepressant is more of a stimulant too, so you can feel it's affects after you take it, and when it wears off. Headaches can be a pretty common side effect when you are taking it too. Actually I read with bupropion your "withdrawal" symptoms can start as soon as the miss your next dose, so it is pretty immediate.
  5. drc52

    drc52 Active Contributor

    That might be due to the short half life. The reason prozac doesn't usually have any side effects is because it has a very long half life (about a week). The half life is the amount of time your body takes to eliminate half of the medication.
  6. missbishi

    missbishi Community Champion

    Venlafaxine withdrawal symptoms really are the pits! Venlafaxine (or Effexor) has a really short half life so the symptoms kick in around 30 hours after your last dose. It's hell if you run out of tablets for a couple of days and many people talk about "brain zaps". I wouldn't have described it quite like that but I did experience really strong lightheadedness and a weird kind of tingling.
  7. jonathanmr22

    jonathanmr22 Member

    Personally, I have now dealt with two forms of withdrawal episodes. For about four months, I was taking 40 milligrams of Prozac everyday. I decided after awhile that what I was experiencing while on this SSRI did not outweigh it's benefits. For instance, I felt chest pains throughout the day and I was emotionally numb--to the point where my boyfriend felt that it radically changed my behavior. Once I quit, I ignorantly cut myself off "cold turkey," which caused horrific side effects within a month. Not only did it cause me to become hypersensitive to physical stimuli, but I had to deal with the repercussions of having my emotional senses back all at once. I do not recommend quitting any SSRI in this manner, and one must be cautious about how much they cut back in a given time if quitting is the goal.

    As for my second experience with anti-depressant withdrawals, I am still in the midst of experiencing the full effects of cutting my intake of 20 milligrams of Lexapro. This SSRI, while noticeably easier on me due to what neurological chemicals it targets, also has had poor consequences on my health. For example, in just a few months, I have gained over 20 lbs without changing my diet whatsoever. Now that I am attempting to cut off my intake--taking half every day, then a fourth in a month--I have yet to feel any significant differences. Although, usually withdrawal symptoms appear after a few weeks, and I began this process last week.
    pandabear1991 likes this.
  8. xTinx

    xTinx Community Champion

    I don't take antidepressants but I do know that some people have become too dependent on them. When upset by little things upset, rather than endure it like a man, they would quickly pop a pill and try to numb the pain. Pill-poppers are the type to feel and suffer through withdrawal symptoms. The moment you take away those antidepressants and they're thrown into situations where they're either alone or ridiculed, panic attacks will overwhelm them. It usually takes a strong will and motivation to overcome such symptoms. The person himself must be driven enough to say "no" to antidepressants.
  9. pandabear1991

    pandabear1991 Active Contributor

    I have mentioned my detox from Cymbalta 60mg, and I am not sure if it can be listed for an anti-depressant. It treats for many things (Fibromyalgia for me) and major depressive disorder was one of them--http://en.wikipedia.org/wiki/Duloxetine

    As mentioned, I decided to detox cold turkey, and it almost ended my life. I was hospitalized for harming myself, severe cutting (not that I was suicidal yet), but the potential of becoming suicidal. I suffered from a severe personality disorder after 2 years of using as directed, and this disorder became over whelming during detox--I often could not/still cannot remember a lot of things that my friends, family and spouse say I did, before the detox and definitely during.

    Before the detox I suffered from: Restless leg syndrome, night terrors, memory loss, acid re-flux, weight loss and weight gain, severe constipation, anemia, personality/mood disorder, no emotion, no compassion, no remorse for anything I did wrong, lowered sex drive, inability to climax, impulsive/irrational behavior and thoughts.

    During detox: Insomnia, anemia, night terrors while awake, severe migraines, heart racing, head spinning/splitting, light headed, dizzy, uncontrollable impulsive thoughts/behavior, severe hate for everyone/withdrawn from society/loved ones, hallucinations about daily activity, unaccountable time, memory loss, nausea, vomiting, fatigue, high on religious beliefs (in a bad way), SEVERE PERSONALITY DISORDER, unstable emotions, and wishy-washy demeanor.

    Even after I was hospitalized/institutionalized I still faced these problems. A full detox, and to stop having withdrawals took 6 months. Thankfully, I had support from friends and family to help me through ^.^
  10. pandabear1991

    pandabear1991 Active Contributor

    I forgot to mention that I am indeed independent of all medication now. How can you treat someone for depression if they are not depressed? Not to mention my back pain has lightened since I resigned from refrigerated factory work, therefore I am able to manage by back through physical activity and lots of exercise. If I can find a way to keep off of any substance, I will.
  11. rainbowguard

    rainbowguard Senior Contributor

    I know somebody who has a depression and he says that sometimes whenever he forgot to takes his medication, he would nauseous and started to feel this numbness on his shoulder areas. It doesn't happen regularly but it happens to him. However, the worse thing that happens when he forgets his medications is the fact that his old depression symptoms will come back. I don't know if a depression that is not kept in check by medications can be considered a withdrawal.

    I have read somewhere also that Citalopram withdrawals can cause premature ejaculation but I am not sure.
    Last edited: Feb 22, 2015
  12. sillylucy

    sillylucy Community Champion

    I am now taking 20 mg of Celexa (Citalopram) a day and I came to this forum to check out the withdrawals because I really want to get off of it soon. It has been given to me for panic attacks and so far it has helped a little, but I still have them. I just don't like feeling like a zombie.
  13. OhioTom76

    OhioTom76 Senior Contributor

    I was on pretty high doses of Zoloft and Lamictal and I wouldn't necessarily say I had "withdrawal" symptoms when I stopped taking them. But it's hard for me to fully guage how I was feeling back them because I was also drinking very heavily at the same time, and I started using other drugs.

    I know once I got into a regular routine of using both of them at high doses, I never felt particularly "good" or "happy" throughout the day while on them - I just felt "blah" and numb. It was like, not "depressed" but I also didn't give a damn about anything or anyone either. Also, one definite side effect while being on them which I don't miss at all, was that they interfered with having sex with my partner at the time. I could never finish things up so to speak, and it was starting to send the wrong message, when it was really just the drugs causing that.

    Another major side effect was that when I would drink while on those drugs, I would get super duper messed up, which landed me in even more trouble. So overall, quitting those meds was more of a good thing than anything - I got my sex drive back, I felt a little more "normal" throughout the day and regained some of my interest in things (even though I suffer from depression overall). I never felt any "craving" to take Zoloft or Lamictal while I was on them - certainly not anything like craving cocaine or ecstasy.
  14. Sparkster

    Sparkster Community Champion

    Withdrawal symptoms from antidepressants are horrible, trust me. It's not like there's anything you can do about it either. It leaves a horrible nagging feeling in the side of your mind which feels physical (because it is). Some researchers claim the effect of antidepressants is down to the placebo effect - I disagree. I have also read recently that 70% of people who are prescribed them do not really have depression.